COULD ANTIBIOTICS BE CAUSING YOUR SYMPTOMS?

- Robert A. Erickson, M.D. 2015 -

Could Antibiotics Be Causing Your Symptoms?

Mr. D is a 72 y.o. gentleman who saw me for the first time in December 2014. Mr. D stated he was in good health and physically active up until 4 years ago when he was diagnosed with a non-specific urethritis and was placed on Cipro 500mg daily for a 14 day course. Since that time he was placed on Cipro two more times for urethritis-type symptoms. He stated he did not have any problems with the first course of Cipro. With the 2nd course of Cipro he developed a few hives and mild headache but with the 3rd course he had chills, diffuse joint pain, malaise, severe hives and a pounding headache. Since taking this antibiotic Mr. D has experienced continued joint pain, discomfort in his elbows, shoulders, and in the Achilles areas of the ankles. He stated for over a year he had to wrap his ankles and elbows in order to function. The patient also described pain in the entire spine from the neck to the low back that he is treating with chiropractic adjustments and icing. Mr. D’s primary care physician referred him to a rheumatologist who ran tests for autoimmune disorders and Lyme disease. The tests were negative. He was diagnosed with “fibromyalgia.” Mr. D was placed on a nutritional protocol to support mitochondrial function and was improved at his first office revisit.

Mrs. J is a physician’s wife who underwent a minor gynecological procedure and had a urinary catheter placed during the surgery. A bladder infection ensued and she was placed on a one week course of Cipro. A week after completing the antibiotic Mrs. J developed joint pains in the wrists and ankles, and she now suffers from neck and lower back pain on a daily basis. She takes calcium and magnesium supplements along with Meriva SR (Curcumin in a sustained release formula), and sees a chiropractor, but these therapies provide only partial relief. Her pain is relieved for several days with IV magnesium treatments at the Center.

Mitochondrial Dysfunction and Antibiotic Use

These two case studies are examples of some of the more serious side-effects of some antibiotics. Cipro is in a class of antibiotics called fluoroquinolones and it has been my personal experience that this class of antibiotic has more severe side effects than many other antibiotics. Most people and even physicians assume that antibiotics kill bacteria but leave human cells alone. In addition to antibiotic-resistance, there are multiple published studies documenting bacteriocidal antibiotics (antibiotics that kill bacteria) cause mitochondrial damage. Mitochondria are organelles present in almost every cell in the human body that are responsible for energy production. Mitochondrial dysfunction has been linked to many diseases including chronic fatigue syndrome, fibromyalgia, cancer, Alzheimer’s disease, diabetes and neuropathies. Of interest, scientific research has determined mitochondria have their origins from ancient bacteria where there was an event where a bacterium was engulfed by another cell. So it makes sense that a drug designed to kill or damage a bacteria might also damage mitochondria.

Jim Collins is a professor of biomedical engineering at Boston University who studied the effects of antibiotics on mitochondria. His team found antibiotics that were bacteriocidal caused a surge in reactive oxygen species (ROS). ROS cause cell damage and disrupt mitochondrial function.

The antibiotic tetracycline, which is bacteriostatic (prevents bacterial growth but does not kill the bacteria) did not cause an increase in reactive oxygen species. One concern with the increased production of ROS with antibiotic use is that ROS are mutagenic to both nuclear DNA and mitochondrial DNA. These mutations can lead to cancer formation. This may not be a problem with short-term antibiotic use, but would be clinically relevant when antibiotics are administered over a longer period for chronic infection. No one knows how long is “too long.”

Can Cellular Damage from Antibiotics Be Prevented?

To see if they could prevent cellular damage, Collins and colleagues treated the human cells with an antioxidant called NAC (N-acetyl-L-cysteine) in addition to the antibiotics. This antioxidant did not reduce the effectiveness of the antibiotics but alleviated the deleterious effects of the antibiotics in cell cultures. Further research is needed to determine if other antioxidants would have the same protective effect. We do know NAC is a precursor to the body’s master antioxidant, glutathione. The majority of our patients who receive intravenous glutathione therapy at the Center report a rapid improvement in energy and sense of well-being. Glutathione’s main functions are providing critical support for the body’s detoxification processes, reduction of oxidative stress and ROS, and boosting immune function by causing white blood cell proliferation. Cause and effect links between glutathione metabolism and diseases such as cancer, neurodegenerative diseases, cystic fibrosis (CF), HIV, and aging have been shown.

The bottom line is one should use antibiotics only when they are really needed. We need to find alternative antimicrobial therapies for non life-threatening infections that do not harm patients. In addition to taking a probiotic with an antibiotic, consider taking NAC or Essential GSH PRO, which is an oral form of glutathione. We use a variety of nutritional therapies for mitochondrial support at the Center and these are tailored for a patient’s particular circumstances and Spectracell lab results.